Q and A

Question

How do I reverse the body changing side effects from ART?

When I started my ART, I got disfigured. I.e My legs became thin, the tummy bulges and the face grows bigger abnormally. The skin also darkens in a funny way. Nails have lost their white colour.

Based on this, some people can easily know that you are on ART. What can I do to reverse these side effects.

Answer

Hi, how are you?

What ART are you on/were on? Older HIV medication like d4T and AZT are known for causing the side effects you have mentioned. If you have not already, switching to newer HIV medication combinations will be the best way to prevent any further changes.

Unfortunately reversing these side effects can be slow. It may also not be possible to fully reverse them but there are a number of options.

Building muscle in sites of lost fat can help to replace how the body looks. This can be difficult and take time but can be of benefit. As for the face, have you considered ‘fillers’? There is a specialised treatment called NewFill which has been designed for people that lost weight in their face due to older HIV drugs.

An earlier Q&A discusses this in detail here.

Josh.

Comment

Your email address will not be published.